First Responder Exposure to Fentanyl: Myths and Facts

11/08/2017 12:18 pm ET Updated Nov 08, 2017

With fentanyl use on the rise, first responders are increasingly in contact with a drug more potent than morphine or heroin. Fear of exposure or accidental overdose has led many first responders to go to extremes to protect themselves, causing a delay in care for victims of overdose. To learn about the real danger of fentanyl exposure and what protective measures are appropriate, I reached out to Dr. Michael Beuhler, Medical Director of the Carolinas Poison Center, to separate facts from myths.

TC: What are some of the myths and common misconceptions about coming into contact with fentanyl?

MB: Some people think of fentanyl and its derivatives as a kind of “superman” drug. They believe you can overdose merely from being in the same room as an open bag of fentanyl or from getting it on your skin or clothes. In reality, you have to internalize the toxin for it to affect you. Most commonplace contact, such as touching, or being in a room with an open bag, is not enough to cause a problem.

TC: What is the problem with first responders being overly cautious around fentanyl?

MB: We are seeing situations where some first responders won’t enter a place where they suspect people have used fentanyl until they have suited up in ultra-protective gear, obtained special gloves or masks, or called for backup. That can cause delays in delivery of care to people who have overdosed, which can lead to death. It’s similar to back in the days when people were afraid of HIV and health care providers took unnecessary precautions, resulting in harm to the patient. Anything that causes a delay in care for an overdose is a major concern.

TC: How common is fentanyl exposure among first responders?

MB: It is common for them to encounter it on a scene and some might get a small amount on their skin. But it is extremely rare for a health care provider to have an exposure that would result in significant internalization of the drug, which could lead to toxicity. Everyday contact with an open bag of the drug, or getting some powder on skin or clothes, is not going to cause toxicity.

TC: What practical precautions should first responders take when in the presence of fentanyl?

MB: One pair of latex gloves is quite sufficient to care for the traditional overdose patient - no need for special gear or double gloving. Carry naloxone and be familiar with it for both the patient and your partners. Do not give naloxone prophylactically or for any type of symptom. Educate yourself on the real symptoms of a fentanyl overdose and recognize that exposure resulting in getting the drug inside of you with true symptoms is quite rare. Perform your duties as you usually would, maintaining universal precautions. First responders should not handle drugs/ paraphernalia unless trained to do so.

TC: What should first responders do if they get fentanyl on their gloves, skin or clothes?

MB: If you have gloves on, take care to not spread it elsewhere -- as you would with any glove contaminated with blood or feces. If it is on your bare hands, if possible, stop what you are doing and wash your hands with soap and water. This should be done soon, but not immediately. The penetration of skin is very slow (if at all). Estimates by myself and others are that even with your entire hand covered with fentanyl, at least 15 minutes (and probably over an hour) would have to elapse before there was a significant amount of drug absorbed. Of note, that estimate was made with the pharmaceutical patch designed for skin penetration and not the powder. The powdered drug does not cross the skin well at all; but one would be in danger of touching their lips and ingesting some in that situation. Avoid using hand sanitizer for the theoretical reason that it could promote absorption. Powder on your clothing should be gently wiped off with a wet wipe, and at a convenient time, clothing should be changed. Launder your clothing as you usually would. Grossly contaminated clothing should be handled carefully so as not to “fluff” the material in the air, but it can be washed as you would other clothing.

TC: What should first responders do if they are exposed to fentanyl through air?

MB: This would be an exceedingly rare occurrence- there would have to be a deliberate attempt to do so such as someone blowing powder in their face or an encounter in a drug lab where there has been a great disturbance like a raid or explosion. If the situation is a cloud of dust/material, (i.e. drug lab raid with explosions/shooting/powder everywhere) they should not go into it. The recommendations in that situation are very different and beyond what we can discuss here. For situations where there are small amounts of airborne powder (i.e. a usual user level amount of material in a small container), increase precautions including gloves, long sleeves, and pants, and a particulate [N95] mask may be considered, BUT are not always required. Again, the dose makes the toxin and simply seeing an open baggie is not a reason to increase protection beyond gloves.

TC: What would a true fentanyl overdose feel like?

MB: Feeling excessively tired, euphoria, nausea, lightheaded, small pupils, shallow breathing, passing out. We have heard of incidents where first responders have reported symptoms after exposure to fentanyl, but those were possibly symptoms of anxiety or a panic attack, not an overdose from an opioid compound. Big pupils, anxiety or chest pain are not signs of an overdose.

TC: Any other advice for first responders?

MB: Do not let fear or panic get in the way of performing your job to the best of your abilities. With universal precautions and scene awareness you will not suffer a significant exposure to fentanyl.

This post was published on the now-closed HuffPost Contributor platform. Contributors control their own work and posted freely to our site. If you need to flag this entry as abusive, send us an email.
CONVERSATIONS